Oklahoma, 2002

Tornadoes and Hail in Oklahoma, April 17 to 18, 2002

April 17 to 18, 2002 · NWS OUN · 47 events in 12 counties and zones

Numerous severe thunderstorms were observed over western Oklahoma during the afternoon and evening of the 17th and early morning of the 18th. 5 inches in diameter).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$196,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous severe thunderstorms were observed over western Oklahoma during the afternoon and evening of the 17th and early morning of the 18th. Four tornadoes were confirmed, and there were several reports of very large hail, even one report of softball size hail (4.5 inches in diameter). The tornadoes were at night with the largest tornado, believed to be up to one mile wide, causing a maximum of F2 damage over a 34 mile path across northwest Oklahoma. Another tornado resulted in F3 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 17, 2:13 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 17, 2:13 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT WED APR 17 2002

MAIN QUESTION IN THE SHORT TERM IS CHANCE FOR CONVECTIVE DEVELOPMENT
ON THE DRYLINE.  THERE HAVE BEEN A ECHOES CYCLING IN THE EASTERN
TIER OF COUNTIES OF THE TEXAS PANHANDLE... BUT NONE HAVE TAKEN HOLD
YET.  CONVERGENCE IS NOT VERY STRONG WITH NO BACKED WINDS TO THE
EAST... BUT WILL HAVE TO CONTINUE TO WATCH.  LATEST RUC AND MESOETA
DO SHOW PRECIP BREAKING OUT IN NORTHWEST OKLAHOMA BY 00Z AND ALONG
THE DRYLINE BY 06Z.  MESOETA ACTUALLY BRINGS THE PRECIP INTO CENTRAL
OKLAHOMA OVERNIGHT.  SPECIAL 20Z SOUNDING MAY ALSO SHED SOME LIGHT
ON THE THERMODYNAMIC STRUCTURE... SO MAY MAKE A LAST MINUTE CHANCE.
BUT WILL KEEP PRELIM 20S IN THE EVENING.

CHANCE FOR PRECIP INCREASES THURSDAY NIGHT AND FRIDAY AS SURFACE
FRONT MOVES INTO THE AREA.  WILL MAINTAIN THE HIGH POPS THURSDAY
NIGHT THROUGH FRIDAY NIGHT WITH THE FRONT IN THE VICINITY.  MODELS
SHOW FRONT MAY BE MOVE THROUGH SOUTHEAST SECTIONS LATER THAN
FORECAST... SO WILL BUMP TEMPS UP A TOUCH IN THE SOUTHEAST ON
SATURDAY.

...SPEG.
OKC   66  82  62  72 /  20  20  50  60
HBR   64  83  60  73 /  20  20  30  50
SPS   68  85  63  79 /  20  20  30  50
GAG   60  88  47  66 /  20  20  30  50
PNC   66  83  58  68 /  20  20  50  60
DUA   67  85  66  78 /  20  20  50  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 17, 11:00 AM CST, 4 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED APR 17 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND NORTH TEXAS. THERE ALSO WILL BE A
RISK OF SEVERE THUNDERSTORMS THURSDAY AND FRIDAY ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA LATER TODAY IS EAST OF A LINE FROM SEYMOUR
TEXAS...TO ALTUS...TO CLINTON...TO CHEROKEE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH MID EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD LISTEN FOR UPDATED INFORMATION THROUGHOUT THE
AFTERNOON...AND PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS LATER THIS AFTERNOON OR THIS EVENING.

DISCUSSION...
AFTERNOON HEATING WILL RESULT IN WARM...HUMID...AND POTENTIALLY VERY
UNSTABLE CONDITIONS ACROSS MUCH OF THE AREA THIS AFTERNOON...TO THE
EAST OF A DRY LINE LOCATED OVER FAR WESTERN OKLAHOMA.

INSTABILITY AND VERTICAL WIND SHEAR ACROSS THE AREA THIS AFTERNOON
WILL BE VERY FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING
SUPERCELLS. THE QUESTION IS WHETHER OR NOT THUNDERSTORMS WILL BE
ABLE TO FORM AT ALL...AS THERE ALSO WILL BE A FAIRLY STRONG CAP.
UNLIKE YESTERDAY...THERE ARE NO SIGNIFICANT DISTURBANCES ALOFT THAT
MIGHT HELP PROVIDE THE NEEDED LIFT TO INITIATE THUNDERSTORM
DEVELOPMENT. THEREFORE...THE PRIMARY LIFTING MECHANISM WILL BE LOW
LEVEL CONVERGENCE...WHICH WILL BE CONCENTRATED MAINLY ALONG THE DRY
LINE. AT THIS TIME...CONVERGENCE IS EXPECTED TO BE TOO WEAK TO
OVERCOME THE CAP...SO THE MOST LIKELY SCENARIO IS THAT THERE WILL BE
NO THUNDERSTORMS IN THE AREA THROUGH TONIGHT. HOWEVER...IF THE CAP
IS WEAKER THAN CURRENTLY FORECAST...OR ATMOSPHERIC LIFT IS STRONGER
THAN FORECAST...ANY THUNDERSTORMS THAT FORM ALONG OR EAST OF THE DRY
LINE WOULD MOST LIKELY DO SO LATE THIS AFTERNOON...AND WOULD VERY
LIKELY BECOME SEVERE QUICKLY.

THREAT TABLE...
VALID THROUGH 700 AM CDT THU APR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA ... 20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR ... 80 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER THREAT...VERY DRY CONDITIONS CONTINUE
ACROSS NORTHWEST OKLAHOMA.  THE COMBINATION OF LOW RELATIVE HUMIDITIES
AND BREEZY SOUTHWEST TO SOUTH WINDS WILL CREATE A HIGH FIRE DANGER
ACROSS THAT AREA THIS AFTERNOON.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
THURSDAY.

SIX
Special weather statement, Apr 17, 3:38 PM CST, 8 minutes before
OKZ004>048-050>052-TXZ083>090-181200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED APR 17 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND NORTH TEXAS. THERE ALSO WILL BE A
RISK OF SEVERE THUNDERSTORMS THURSDAY AND FRIDAY ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF WESTERN AND CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS. THE HIGHEST RISK OF SEVERE STOMRS WILL BE
OVER THE WESTERN THIRD OF OKLAHOMA... IN CLOSE PROXIMITY TO THE
DRYLINE.

TIMING...
SEVERE THUNDERSTORMS ARE CURRENTLY DEVELOPING IN NORTHWEST
OKLAHOMA... AND THE THREAT WILL CONTINUE THROUGH MUCH OF THIS
EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA...ESPECIALLY IN WESTERN OKLAHOMA AND THE WESTERN PARTS OF
WESTERN NORTH TEXAS THAT ARE IN CLOSE PROXIMITY TO THE DRYLINE...
SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING.

EXPECTED WEATHER/IMPACTS...
THERE IS A GOOD CHANCE THAT IF STORMS FORM...SOME WILL BECOME
SUPERCELLS WITH THE POTENTIAL TO PRODUCE HAIL UP TO 3 INCHES IN
DIAMETER AND WIND GUSTS IN EXCESS OF 65 MPH. HAIL AND WIND OF THIS
MAGNITUDE MAY DUE SUBSTANTIAL DAMAGE TO VEHICLES... ROOFS AND
BUILDINGS.  ANY SUPERCELLS THAT DEVELOP ALONG A RETREATING BOUNDARY
IN NORTHWEST OKLAHOMA WILL ALSO BE CAPABLE OF PRODUCING TORNADOES.
THE HIGHEST RISK OF TORNADOES WILL BE NORTHWEST OF A LINE FROM
CHEYENNE TO CHEROKEE.

DISCUSSION...
A DRYLINE EXTENDING FROM THE EASTERN TEXAS PANHANDLE INTO FAR
NORTHWEST OKLAHOMA WAS PUSHING BACK TO THE WEST THIS AFTERNOON.  TO
THE EAST OF THE DRYLINE...A VERY WARM...HUMID AND POTENTIALLY VERY
UNSTABLE AIRMASS IS IN PLACE.

INSTABILITY AND VERTICAL WIND SHEAR ACROSS THE AREA THIS AFTERNOON
WILL BE VERY FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING
SUPERCELLS.  SOME OF THE LATEST DATA SUGGEST THAT A FEW STORMS
WILL DEVELOP LATE THIS AFTERNOON ACROSS WEST CENTRAL AND NORTHWEST
OKLAHOMA AND THEN MOVE NORTHEAST AND EAST EARLY THIS EVENING. OTHER
STORMS MAY DEVELOP FARTHER SOUTH ALONG THE DRYLINE IN TEXAS AND
AFFECT PORTIONS OF WESTERN NORTH TEXAS.

THREAT TABLE...
VALID THROUGH 700 AM CDT THU APR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA ... 60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR ... 100 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
THURSDAY.

 MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 hail, 7 tornado, 3 thunderstorm wind. Local standard time, as filed.

Hail, Ellis

When
April 17, 3:46 PM CST
Where
Ellis County, Arnett
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
36.133, -99.767

Hail, Woodward

When
April 17, 4:00 PM CST
Where
Woodward County, Ft Supply
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.583, -99.567

Hail, Woodward

When
April 17, 4:10 PM CST
Where
Woodward County, Ft Supply
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
36.583, -99.567

Hail, Harper

When
April 17, 4:15 PM CST
Where
Harper County, 16 mi SSE of Buffalo
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.617, -99.500

Hail, Harper

When
April 17, 4:30 PM CST
Where
Harper County, 9 mi S of Buffalo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.700, -99.617

Hail, Woodward

When
April 17, 4:33 PM CST
Where
Woodward County, 2 mi W of Woodward
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
36.433, -99.433

Hail, Woodward

When
April 17, 4:39 PM CST
Where
Woodward County, 5 mi W of Woodward
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.433, -99.483

Hail, Woods

When
April 17, 4:55 PM CST
Where
Woods County, 3 mi NW of Lookout
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.983, -99.300

Hail, Woodward

When
April 17, 5:13 PM CST
Where
Woodward County, 15 mi N of Mooreland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.650, -99.200

Hail, Woodward

When
April 17, 5:35 PM CST
Where
Woodward County, 21 mi N of Mooreland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.733, -99.200

Hail, Woods

When
April 17, 5:40 PM CST
Where
Woods County, Freedom
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.767, -99.117

Hail, Woods

When
April 17, 5:45 PM CST
Where
Woods County, 3 mi E of Camp Houston
Measured
2.75 in hail
Reported by
STORM CHASER
Coordinates
36.817, -99.067

Hail, Woods

When
April 17, 5:50 PM CST
Where
Woods County, 4 mi E of Camp Houston
Measured
2.75 in hail
Reported by
STORM CHASER
Coordinates
36.817, -99.050

Hail, Dewey

When
April 17, 6:10 PM CST
Where
Dewey County, 7 mi NNE of Leedey
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.967, -99.300

Hail, Roger Mills

When
April 17, 6:45 PM CST
Where
Roger Mills County, 1 mi W of Cheyenne
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -99.683

Hail, Dewey

When
April 17, 6:51 PM CST
Where
Dewey County, 1 mi N of Cestos
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
36.167, -99.100

Hail, Beckham

When
April 17, 7:00 PM CST
Where
Beckham County, 1 mi N of Erick
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.233, -99.867

Hail, Beckham

When
April 17, 7:00 PM CST
Where
Beckham County, Erick
Measured
4.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -99.867

Hail, Beckham

When
April 17, 7:05 PM CST
Where
Beckham County, 3 mi ESE of Mayfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.317, -99.833

Hail, Dewey

When
April 17, 7:25 PM CST
Where
Dewey County, 5 mi E of Vici
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -99.217

Hail, Dewey

When
April 17, 7:30 PM CST
Where
Dewey County, Seiling
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -98.917

Hail, Woodward

When
April 17, 7:30 PM CST
Where
Woodward County, 4 mi W of Mutual
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.233, -99.233

Hail, Major

When
April 17, 8:00 PM CST
Where
Major County, 19 mi N of Chester
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.500, -98.917

Hail, Beckham

When
April 17, 8:15 PM CST
Where
Beckham County, 5 mi N of Carter
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.283, -99.500

Hail, Roger Mills

When
April 17, 8:15 PM CST
Where
Roger Mills County, Roll
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.783, -99.717

Hail, Beckham

When
April 17, 8:17 PM CST
Where
Beckham County, 1 mi S of Sayre
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.283, -99.650

Hail, Beckham

When
April 17, 8:19 PM CST
Where
Beckham County, 2 mi S of Sayre
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.267, -99.650

Hail, Beckham

When
April 17, 8:22 PM CST
Where
Beckham County, Sayre
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.300, -99.650

Hail, Harmon

When
April 17, 8:25 PM CST
Where
Harmon County, Hollis
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.683, -99.917

Hail, Roger Mills

When
April 17, 8:30 PM CST
Where
Roger Mills County, 4 mi E of Angora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.833, -99.383

Hail, Beckham

When
April 17, 8:45 PM CST
Where
Beckham County, 3 mi W of Elk City
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.417, -99.467

Hail, Beckham

When
April 17, 8:50 PM CST
Where
Beckham County, 6 mi SW of Elk City
Measured
2.75 in hail
Reported by
STORM CHASER
Coordinates
35.350, -99.500

Thunderstorm Wind, Beckham

When
April 17, 8:50 PM CST
Where
Beckham County, 6 mi SW of Elk City
Measured
52 kt (60 mph)
Reported by
STORM CHASER
Coordinates
35.350, -99.500

Hail, Washita

When
April 17, 9:00 PM CST
Where
Washita County, Canute
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -99.283

Thunderstorm Wind, Beckham

When
April 17, 9:05 PM CST
Where
Beckham County, Elk City
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -99.417

The roof and sign of a motel along Interstate 40 were damaged, and power lines were downed.

Hail, Washita

When
April 17, 9:15 PM CST
Where
Washita County, 2 mi NW of Canute
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -99.317

Tornado, Beckham

When
April 17, 9:15 PM CST to 9:16 PM CST
Where
Beckham County, 7 mi NNE of Elk City
Rating
F1
Path length
0.3 mi
Path width
50 yd
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
35.517, -99.367

This tornado was observed by the Elk City Fire Dept., near Highway 34, in northeast Beckham County. A sw-ne oriented, anchored mobile home was blown 50 yards northward with only the foundation remaining. A 16 foot stock trailer, oriented n-s, was twisted 180 degrees, and barns were destroyed.

Hail, Woods

When
April 17, 10:30 PM CST
Where
Woods County, 3 mi S of Waynoka
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.533, -98.883

Tornado, Dewey

When
April 17, 10:33 PM CST to 10:41 PM CST
Where
Dewey County, 10 mi WSW of Seiling
Rating
F3
Path length
5 mi
Path width
600 yd
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
36.100, -99.083

This tornado formed in northern Dewey County, near Cestos, and moved northward, entering Woodward County at 2241 CST. In Dewey County, an old, abandoned farm house, constructed of wood, with broken windows and no doors, was leveled, about 2.5 miles east-southeast of Cestos. Huge cottonwood trees nearby were uprooted. A 15 ft long bus, with no engine, was lofted over a chain-link fence and dropped on its side about 50-75 ft away, and a 1/2 ton pickup trailer bed, detached from the front of the truck, was picked up and carried about 1/2 mile, and crumpled.

Tornado, Woodward

When
April 17, 10:41 PM CST to 10:47 PM CST
Where
Woodward County, 7 mi SE of Mutual
Rating
F1
Path length
3 mi
Path width
400 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.167, -99.083

This is a continuation of the tornado that exited Dewey County at 2241 CST. In Woodward County, a well constructed metal barn, 40 x 60 ft, cemented to the ground, was picked up and moved about 3.5 ft. Also, hay bales were blown around, and trees were damaged.

Tornado, Major

When
April 17, 11:27 PM CST to 11:32 PM CST
Where
Major County, 15 mi WNW of Orienta
Rating
F0
Path length
4 mi
Path width
300 yd
Reported by
STORM CHASER
Coordinates
36.433, -98.733

This tornado was captured on video by a storm chaser, approximately 2 miles south of Highway 412 in northern Major County. The tornado moved northward for 4 miles before crossing the Cimarron River into Woods County. No structures were affected in Major County.

Tornado, Woods

When
April 17, 11:32 PM CST to April 18, 12:05 AM CST
Where
Woods County, 10 mi SE of Waynoka
Rating
F2
Path length
15 mi
Path width
880 yd
Injuries
1 direct, 0 indirect
Property damage
$35,000
Reported by
STORM CHASER
Coordinates
36.483, -98.750

This tornado is a continuation of the tornado that moved out of Major County at 0032 CST. The tornado curved to the right as it crossed the Cimarron River and moved northeastward for 15 miles before entering Alfalfa County at 0005 CST on April 18th. In Woods County, about 2 miles southwest of the intersection of State Highway 45 and the Woods County line, the roof of a trailer house was completely removed, and an exterior wall on the northeast side of the house was badly damaged and partially removed from the structure. The owner of the house received minor abrasions to his arm. Across the road from the house, a barn was unroofed, and most of the walls were destroyed. Otherwise, only tree damage was observed across Woods County.

Tornado, Alfalfa

When
April 18, 12:05 AM CST to 12:28 AM CST
Where
Alfalfa County, 4 mi W of Carmen
Rating
F2
Path length
15 mi
Path width
1,500 yd
Property damage
$75,000
Reported by
STORM CHASER
Coordinates
36.583, -98.517

This tornado is a continuation of the tornado that developed in Major County and moved through Woods County. The tornado tracked for another 15 miles in Alfalfa County before dissipating 2 miles southwest of Ingersoll. As the tornado entered Alfalfa County, damage was sustained to outbuildings, trees and power lines, along State Highway 45 to the west of Carmen. Large trees were uprooted or snapped, and a windmill was destroyed along EW 25 Road to the east of NS 253 Road, or about 4.5 miles southwest of Lambert. Along the west side of NS 255 Road, between EW 23 Road and EW 22 Road (about 2.5 miles west of Lambert), a barn roof was removed as was the west section of the barn. Numerous power poles were snapped along EW 22 Road in a ½ mile area to the east of NS 255 Road. Several high-tension power poles were damaged or destroyed west of NS 256 Road and south of EW 21 Road. Significant tree damage and a couple of destroyed outbuildings were observed at the northeast corner of EW 20 and NS 256 Roads, about 5.5 miles southwest of Cherokee. The tornado continued north-northeast with the last damage observed along EW 17 Road just east of NS 257 Road, 2 miles southwest of Ingersoll, or about 4 miles west-northwest of Cherokee.In total, the tornado persisted for 62 minutes and traveled 34 miles.

Hail, Grant

When
April 18, 12:30 AM CST
Where
Grant County, 5 mi S of Wakita
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -97.917

Hail, Alfalfa

When
April 18, 12:30 AM CST
Where
Alfalfa County, Cherokee
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.750, -98.350

Tornado, Alfalfa

When
April 18, 12:39 AM CST to 12:40 AM CST
Where
Alfalfa County, 3 mi S of Cherokee
Rating
F0
Path length
0.8 mi
Path width
75 yd
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -98.350

The Cherokee Police Department observed this brief tornado south of Cherokee with no known damage.

Thunderstorm Wind, Alfalfa

When
April 18, 1:00 AM CST
Where
Alfalfa County, 5 mi ESE of Byron
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
36.867, -98.200

An eight to ten inch diameter tree was blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyThe tornado archive for Oklahoma, 2002Warnings in Oklahoma, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289052, 5289053, 5289054, 5289055, 5289056, 5289057, 5287523, 5289058, 5289059, 5289061, 5289060, 5289062, 5289063, 5289064, 5289065, 5289066, 5289068, 5289072, 5289067, 5289073, 5289074, 5289075, 5289076, 5287513, 5287514, 5289069, 5289070, 5289071, 5287515, 5287516, 5287524, 5287525, 5287526, 5287517, 5287527, 5287518, 5287607, 5287519, 5287606, 5287530, and more.